Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 170, NWS Twin Cities, MN

August 11, 2023Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 5:44 PM CDT for Rice County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 5:44 PM CDT (22:44 UTC)
Expired
Aug 11, 2023, 6:17 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:12 PM CDTHAIL 0.7Faribault, MNRelayed via NWSChat.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KMPX 112244
SVRMPX
MNC131-112330-
/O.NEW.KMPX.SV.W.0170.230811T2244Z-230811T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
544 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Rice County in south central Minnesota...

* Until 630 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located near Montgomery,
  or 21 miles northwest of Faribault, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lonsdale around 555 PM CDT.

Other locations in the path of this severe thunderstorm include
Faribault, Dundas and Nerstrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9353 4449 9353 4448 9328 4447 9328
      4447 9304 4420 9305 4419 9308
TIME...MOT...LOC 2244Z 294DEG 37KT 4447 9365 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
701 
WWUS53 KMPX 112308
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Fri Aug 11 2023

MNC131-112330-
/O.CON.KMPX.SV.W.0170.000000T0000Z-230811T2330Z/
Rice MN-
608 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL RICE COUNTY...

At 607 PM CDT, a severe thunderstorm was located near Dundas, or near
Northfield, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Nerstrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4436 9353 4447 9324 4447 9304 4426 9305
TIME...MOT...LOC 2307Z 285DEG 42KT 4439 9324 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
424 
WWUS53 KMPX 112317
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Fri Aug 11 2023

MNC131-112327-
/O.CAN.KMPX.SV.W.0170.000000T0000Z-230811T2330Z/
Rice MN-
617 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4436 9353 4447 9324 4447 9304 4426 9305
TIME...MOT...LOC 2316Z 294DEG 37KT 4435 9311 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 5:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             4 ENE Hudson            44.99N 92.68W
08/11/2023  M1.00 inch       St. Croix          WI   Trained Spotter

&&

mpg
Local storm report, Aug 11, 5:34 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             1 SSE Robbinsdale       45.01N 93.32W
08/11/2023  M1.50 inch       Hennepin           MN   Trained Spotter

&&

mpg
Local storm report, Aug 11, 5:35 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             6 S Dassel              45.00N 94.31W
08/11/2023  M3.00 inch       Meeker             MN   Public

            Picture with ruler via facebook messenger.
            Slightly larger than 3 inches.

&&

TDH
Local storm report, Aug 11, 5:36 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Hail             1 ENE Minneapolis       44.99N 93.25W
08/11/2023  M1.00 inch       Hennepin           MN   Trained Spotter

&&

mpg
Local storm report, Aug 11, 5:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             1 SW Minneapolis        44.97N 93.28W
08/11/2023  M1.75 inch       Hennepin           MN   Public

            Picture via Twitter.

&&

TDH
Local storm report, Aug 11, 5:44 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
544 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             1 SSE Minneapolis       44.97N 93.26W
08/11/2023  M1.25 inch       Hennepin           MN   Public

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:01 PM CDTSpecial Weather StatementMPXStevens29 min
Aug 10, 8:16 PM CDTSpecial Weather StatementMPXLac qui Parle44 min
Aug 10, 8:30 PM CDTSpecial Weather StatementMPXSwift30 min
Aug 10, 8:59 PM CDTSpecial Weather StatementMPXChippewa31 min
Aug 10, 9:09 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 10, 9:30 PM CDTSpecial Weather StatementMPXKandiyohi30 min
Aug 10, 9:33 PM CDTSpecial Weather StatementMPXRenville42 min
Aug 10, 10:00 PM CDTSpecial Weather StatementMPXMcLeod, Meeker45 min
Aug 10, 10:15 PM CDTSpecial Weather StatementMPXRenville45 min
Aug 10, 10:33 PM CDTSpecial Weather StatementMPXBrown, Redwood57 min
Aug 10, 10:37 PM CDTSpecial Weather StatementMPXCarver38 min
Aug 10, 10:40 PM CDTSpecial Weather StatementMPXNicollet, Sibley50 min
Aug 10, 11:00 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan45 min
Aug 10, 11:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan44 min
Aug 10, 11:07 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott53 min
Aug 10, 11:16 PM CDTSpecial Weather StatementMPXLe Sueur44 min
Aug 10, 11:28 PM CDTSpecial Weather StatementMPXMartin47 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Washington52 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXBlue Earth37 min
Aug 10, 11:57 PM CDTSpecial Weather StatementMPXRice48 min
Aug 10, 11:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth46 min
Aug 11, 12:10 AM CDTSpecial Weather StatementMPXFaribault35 min
Aug 11, 12:28 AM CDTSpecial Weather StatementMPXWaseca47 min
Aug 11, 12:32 AM CDTSpecial Weather StatementMPXFreeborn28 min
Aug 11, 12:40 AM CDTSpecial Weather StatementMPXGoodhue, Steele50 min
Aug 11, 1:24 AM CDTSpecial Weather StatementMPXGoodhue36 min
Aug 11, 2:02 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison43 min
Aug 11, 2:20 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Aug 11, 2:26 PM CDTSevere Thunderstorm WarningMPXMorrison34 min
Aug 11, 2:43 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs47 min
Aug 11, 3:22 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec38 min
Aug 11, 3:25 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs35 min
Aug 11, 3:47 PM CDTSevere Thunderstorm WarningMPXChisago43 min
Aug 11, 3:51 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne39 min
Aug 11, 3:54 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville51 min
Aug 11, 4:09 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright51 min
Aug 11, 4:22 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington38 min
Aug 11, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley46 min
Aug 11, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright27 min
Aug 11, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMeeker, Wright23 min
Aug 11, 4:49 PM CDTSevere Thunderstorm WarningMPXWright11 min
Aug 11, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXScott, Sibley32 min
Aug 11, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXAnoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more60 min
Aug 11, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXLe Sueur, Nicollet, Sibley47 min
Aug 11, 5:16 PM CDTTornado WarningMPXLe Sueur, Nicollet, Sibley16 min
Aug 11, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDakota, Washington46 min
Aug 11, 5:30 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan30 min
Aug 11, 5:54 PM CDTSpecial Weather StatementMPXSteele36 min
Aug 11, 6:01 PM CDTSpecial Weather StatementMPXFaribault, Martin44 min
Aug 11, 6:03 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca57 min
Aug 11, 6:32 PM CDTSpecial Weather StatementMPXGoodhue28 min
Aug 11, 6:32 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice28 min
Aug 11, 6:37 PM CDTSpecial Weather StatementMPXMartin23 min
Aug 11, 6:39 PM CDTSpecial Weather StatementMPXTodd51 min
Aug 11, 6:49 PM CDTTornado WarningMPXSteele11 min
Aug 11, 6:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin35 min
Aug 11, 6:57 PM CDTSpecial Weather StatementMPXLe Sueur, Rice33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.